New York, 2019

Winter Storm in New York, March 22 to 23, 2019

March 22 to 23, 2019 · NWS BUF · 3 events in 3 counties and zones

A deep low off the eastern seaboard forced cold advection and the circulation of deep synoptic moisture around the backside of this low into our region. This resulted in rain changing to snow across the higher terrain with fairly efficient snow accumulation in the overnight hours of the 22nd into the 23rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A deep low off the eastern seaboard forced cold advection and the circulation of deep synoptic moisture around the backside of this low into our region. This resulted in rain changing to snow across the higher terrain with fairly efficient snow accumulation in the overnight hours of the 22nd into the 23rd. By morning, accumulation ended as the late season sun inhibited further accumulation. Selected snow totals included 12 inches in Redfield, 12 inches in Harrisville, and 12 inches in Antwerp.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 22, 12:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 22, 12:54 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 PM EDT Fri Mar 22 2019

.SYNOPSIS...
A strong area of low pressure moving northward along the Maine coast
will continue to produce periods of rain and wet snow snow this
afternoon, changing to all snow by early evening. Accumulations will
be dependent on elevation, with the greatest amounts across the
higher terrain east of Lake Ontario. The snow will quickly taper off
from west to east later tonight and early Saturday. Dry weather will
then prevail for the rest of the weekend. Temperatures will stay
below normal through Saturday, then quickly warm again on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
A complex pattern evolution will continue to unfold this afternoon
and tonight. A strong coastal low and associated upper level low
will continue to move NNE along the Maine coast. Meanwhile another
strong upper level low will drop southeastward across Western NY and
PA this afternoon and evening, before wrapping around the base of
the east coast low and phasing with it by Saturday morning. The
eastern Lake Ontario region will be the only area directly impacted
by the western periphery of the east coast low, while the remainder
of the area will be impacted primarily by the second upper level low
along with wrap around and upslope precipitation.

An axis of deformation along the western edge of the east coast low
will continue to produce widespread precipitation this afternoon
across the eastern Lake Ontario region. Precip type will be a mix of
rain/wet snow at lower elevations and all snow across higher
terrain. Additional accumulations through late afternoon will be
focused across higher terrain given the marginal temperatures.
Meanwhile another area of steady precipitation will continue across
Western NY this afternoon associated with large scale forcing from
the second upper level low. This upper low will reach northern PA by
late afternoon, with increasing northwest upslope flow and wrap
around moisture spreading into the lower Great Lakes. This will
allow precipitation to become more widespread, with the gap between
Western NY and the eastern Lake Ontario region filling in.

Strong low level cold advection will develop by mid to late
afternoon, allowing the remaining rain/snow mix at lower elevations
to change to all snow as surface and column temperatures cool
sufficiently. Precipitation will be most widespread during the late
afternoon through mid evening as wrap around moisture depth
maximizes and northwest upslope flow peaks. It will become just cold
enough for some modest lake enhancement as well. Model guidance
continues to show a well developed TROWAL (TRough Of Warm Air Aloft)
in the northwest quadrant of the east coast low, which will enhance
snowfall for points southeast and east of Lake Ontario tonight.

It will become quite windy late this afternoon and tonight, with
northwest winds gusting in the 30-40 mph range, with the highest
gusts along the south shore of Lake Ontario. Cold advection will
allow temperatures to fall quickly late this afternoon and evening,
with lows tonight in the low to mid 20s at lower elevations and
teens for higher terrain.

Storm total accumulations will vary widely across the area,
dependent on both elevation and proximity to the coastal low. The
greatest amounts will be across the higher terrain of the Tug Hill
and western foothills of the Adirondacks, where totals may reach 8-
12 inches. The surrounding lower elevations of Jefferson, Lewis,
Oswego, N.Cayuga, and Wayne counties will see 4-6 inches. Amounts
will rapidly drop off farther west, with up to an inch in Rochester
and nothing more than a light coating for Buffalo and Niagara Falls.
The higher terrain of Southern Erie and Wyoming counties and the
Chautauqua Ridge will see 3-4 inches, fueled by upslope flow. With
the exception of the higher terrain, the majority of this
accumulation will be after 5PM once the influence of the high March
sun angle eases and surface temperatures drop.

The deep coastal low will move out into the Canadian Maritimes by
early Saturday. This will allow snow to end rapidly from west to
east across the area late tonight and early Saturday. Low level
moisture is scoured out very quickly on Saturday as high pressure
and subsidence builds into the Great Lakes. This will bring a good
deal of sunshine to the region. It will still be quite cold and
blustery, with highs in the upper 30s at lower elevations and lower
30s for higher terrain. Winds will continue to gust in the 25 to 35
mph range, strongest along the south shore of Lake Ontario and
across higher terrain.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
An area of high pressure and wealth of dry air behind the recently
departed storm system will bring clear skies Saturday night that
will remain through early Sunday. Temperatures at 925 hPa of +2 to
+4C combined with the dry airmass will allow for afternoon
temperatures to reach well into the 50s across the So. Tier and
Genesee Valley/Finger Lakes. A lake influenced cold southwest flow
will lower mixing layer heights and temperatures downwind of the
Great Lakes, with highs likely in the mid to upper 40s.

Two weather systems will converge upon our region early next
week...this being a cold front dropping southward from Canada, and
an area of low pressure coupled with an upper level shortwave
passing by just to our south. These features will begin to increase
cloud cover Sunday afternoon, with chances for mixed precipitation
of rain and snow Sunday night and through the first half of Monday.
Greatest moisture will be associated with the storm system to our
west which will bring low likely PoPs to our area by early Monday
morning. Overall precipitation will be light, generally a tenth of
an inch or less and any accumulating snowfall will just coat the
ground.

Following this system passage, high pressure and a large area of
subsidence will build towards our region later Monday and Monday
night. We'll still remain under the influences of the upper level
trough Monday which may allow for some diurnally driven cumulus to
form across western and northern areas. Skies will clear Monday
night with temperatures dropping back into the teens, and possibly
single digits across interior locations.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The weather cannot get much more uneventful than what we will
experience during this period...but then again...for this time of
year we should be thankful for the dull and boring. It could be a
LOT worse. That being said...there is high confidence that we will
have precipitation free weather through this three day period with
notable day to day warming. While temperatures will average nearly
10 degrees below normal on Tuesday...we will warm to roughly 10
degrees ABOVE normal for Thursday.

The reason for the respite in active weather will be progressive
ridge that move from the Rockies on Tuesday to the East Coast on
Thursday. In fact...many of the medium range ensembles of both the
GFS (ie GEFS) and ECMWF suggest that this pattern will further
evolve into a Rex block along the East Coast. This would establish a
deepening southerly flow over the Lower Great Lakes (just outside of
this seven day forecast) that could support temperatures in the 60s
and even the lower 70s by Saturday. While those temperatures can be
debated...it is highly likely that we will at LEAST experience above
normal mercury readings for both Friday and Saturday.
Interestingly...this scenario is not supported by the 6 to 10 day
temperature outlook from the Climate Prediction Center. Stay tuned.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Deep low pressure will continue to move NNE along the Maine coast
this afternoon and tonight. Widespread precipitation will continue
east of Lake Ontario and across Western NY, with the gap between
filling in by late afternoon. Precipitation type will be a mix of
rain/snow through mid to late afternoon at lower elevations, with
all snow across higher terrain. IFR VSBY will be found in areas of
snow, with VFR to MVFR in areas of rain. All the precipitation will
change to snow by late afternoon or early evening as temperatures
cool.

Expect widespread MVFR/IFR CIGS this afternoon and tonight, with IFR
favored across higher terrain and MVFR favored at lower elevations.
Snow will produce fairly widespread IFR conditions through the first
half of tonight. Snow will end quickly from west to east later
tonight and early Saturday morning, with VSBY returning to VFR. Low
clouds will quickly erode as high pressure builds into the Great
Lakes, with CIGS returning to VFR from west to east on Saturday.

Outlook...
Sunday...VFR.
Sunday night and Monday...VFR/MVFR with a chance of rain and
snow showers.
Tuesday and Wednesday...VFR.

&&

.MARINE...
A strong area of low pressure will continue to move NNE along the
Maine coast through tonight before exiting into the Canadian
Maritimes Saturday. Increasing northwest flow in the wake of this
system will produce high end Small Craft Advisory conditions, with
winds up to 30 knots on Lake Ontario tonight and Saturday. Winds
will diminish Saturday night and Sunday on Lake Erie, but moderate
westerly winds may still produce lower end Small Craft Advisory
conditions on Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning from 5 PM this afternoon to noon EDT
     Saturday for NYZ006-007.
     Winter Weather Advisory from 5 PM this afternoon to 8 AM EDT
     Saturday for NYZ004-005.
     Winter Storm Warning until noon EDT Saturday for NYZ008.
MARINE...Small Craft Advisory until 5 AM EDT Saturday for LEZ040-041.
         Small Craft Advisory until 5 AM EDT Saturday for
         LOZ030.
         Small Craft Advisory until 8 AM EDT Sunday for LOZ043-044.
         Small Craft Advisory until 11 PM EDT Saturday for LOZ042.
         Small Craft Advisory until 8 AM EDT Sunday for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...RSH
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Mar 22, 1:50 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
250 PM EDT Fri Mar 22 2019

NYZ001>003-010-011-231900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-
250 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Wet snow will continue through the first half of tonight.
Accumulations will be minimal, however a rapid drop in temperatures
near sunset may result in icy conditions on untreated roads as water
freezes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-231900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
250 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Snow will continue through the first half of tonight. Additional
accumulations of 2 to 3 inches are expected across higher terrain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-231900-
Wayne-Northern Cayuga-
250 PM EDT Fri Mar 22 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-231900-
Lewis-
250 PM EDT Fri Mar 22 2019

...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-231900-
Oswego-Jefferson-
250 PM EDT Fri Mar 22 2019

...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
250 PM EDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Oswego

When
March 22, 4:00 PM EST to March 23, 4:00 AM EST
Where
Oswego forecast zone
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
March 22, 4:00 PM EST to March 23, 4:00 AM EST
Where
Lewis forecast zone
Reported by
Post Office
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 22, 4:00 PM EST to March 23, 4:00 AM EST
Where
Jefferson forecast zone
Reported by
Post Office
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813781, 813782, 813783.